Document Detail


Severe rhabdomyolysis mimicking transverse myelitis in a heroin addict.
MedLine Citation:
PMID:  8523478     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Heroin addiction is known to cause various medical and neurological complications. We report here a case of rhabdomyolysis following heroin abuse, in which a neurological lesion mimicking transverse myelitis was also noted. A 29-year-old man was found comatose in a kneeling position one day after a heroin overdose. On admission, he was awake, yet with total paralysis of his lower legs. Physical examination revealed marked swelling and tenderness of the four limbs, especially the lower extremities. Deep tendon reflexes and positional sense were absent in both legs; however, pin-prick sense was preserved. Transverse myelitis or spinal cord vasculitis was the initial working diagnosis. Laboratory tests disclosed significantly elevated creatinine kinase of 146289 U/L. Though suffering transient acute renal failure, his neurological abnormalities gradually improved over four weeks and a left foot drop was the only residual lesion at discharge. Rhabdomyolysis, a well defined complication following heroin use, may also cause concomitant neurological symptoms, for which careful differential diagnosis is warranted. With the increasing number of heroin addicts in Taiwan, more cases with rhabdomyolysis-induced neurological symptoms may be observed in the future.
Authors:
C C Yang; G Y Yang; J Ger; W J Tsai; J F Deng
Related Documents :
2532018 - Cholinergic enzymes in the spinal cord in alzheimer-type dementia.
25266178 - The obstacles facing scientific and medical publishing in saudi arabia.
15168978 - Malignant fibrous histiocytoma of the spermatic cord.
17575878 - Tetraplegia following cervical spine cord contusion from indirect gunshot injury effects.
223518 - Granular cell tumors of biliary ducts. report of two cases and review of the literature.
2665548 - Effective therapy for a severe case of the idiopathic hypereosinophilic syndrome.
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  Journal of toxicology. Clinical toxicology     Volume:  33     ISSN:  0731-3810     ISO Abbreviation:  J. Toxicol. Clin. Toxicol.     Publication Date:  1995  
Date Detail:
Created Date:  1996-01-19     Completed Date:  1996-01-19     Revised Date:  2004-11-17    
Medline Journal Info:
Nlm Unique ID:  8213460     Medline TA:  J Toxicol Clin Toxicol     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  591-5     Citation Subset:  AIM; IM    
Affiliation:
Department of Medicine, Veterans General Hospital, Taipei, Taiwan, R.O.C.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adult
Creatine Kinase / blood
Diagnosis, Differential
Heroin / poisoning*
Humans
Male
Myelitis, Transverse / diagnosis*
Paralysis / etiology
Rhabdomyolysis / chemically induced*,  diagnosis*
Chemical
Reg. No./Substance:
561-27-3/Heroin; EC 2.7.3.2/Creatine Kinase

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  The development of a broad-spectrum toxicology screening program in Taiwan.
Next Document:  Use and abuse of benzodiazepines in Hong Kong 1990-1993--the impact of regulatory changes.